Heavy Rain, Glacier
- When
- July 25, 6:10 PM MST
- Where
- Glacier County, 0.83 mi SSW of St Mary
- Reported by
- Mesonet
- Coordinates
- 48.740, -113.430
Mesonet station MRYM8 (Glacier National Park, St. Mary) 1 SSW MT US measured 1.34 inches of heavy rainfall.
A northwest flow aloft combined with a passing Canadian cold front bringing scattered showers and thunderstorms to much of North Central, Central, and Southwest Montana through the overnight hours. Temperatures fell into the 60s behind the front, along with some northerly winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A northwest flow aloft combined with a passing Canadian cold front bringing scattered showers and thunderstorms to much of North Central, Central, and Southwest Montana through the overnight hours. Temperatures fell into the 60s behind the front, along with some northerly winds. The front; however, was quick moving and exited the CWA by the following morning, allowing warmer air to move back in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 25, 4:52 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 552 PM MDT Mon Jul 25 2022 ...Aviation Section Updated... .SYNOPSIS... A Canadian cold front is expected to bring isolated showers and thunderstorms to North Central and Central Montana this evening. This front will help cool temperatures to below normal over the plains through Tuesday, but temperatures will remain closer to normal in Southwest Montana. Temperatures will be near normal for Wednesday with calm conditions until Thursday when our next chance of showers can be expected for Southwest Montana. && .DISCUSSION... Tonight through Tuesday night... With a northwest flow aloft and a canadian surface cold front moving across our CWA this afternoon through this evening, we can expect isolated showers and thunderstorms tonight. Showers are expected to move from North Central Montana southeastward across our CWA. As the cold front begins to exit the region this evening, surface winds will begin to become calmer overnight and shift towards the east tomorrow. Temperatures will be slightly cooler than normal for Tuesday with generally light and variable winds. An upper level ridge redevelops on Wednesday with mostly dry conditions. Webb Wednesday through next Monday... The northwesterly flow aloft will become more anticyclonic Wednesday through Friday as a high pressure ridge starts to shift east towards the area. This will hinder shower and thunderstorm development somewhat; however, moisture in the flow will combine with instability from warming temperatures to keep a chance of showers and storms over the western and southwest Montana mountains, especially on Thursday. Current model forecasts have the somewhat weak ridge moving into Montana Friday into Saturday, which could cause temperatures to warm to between 5 and 10 degrees above normal; as this is climatologically the warmest week of the year, this will need to be monitored for possible highlights for heat if the ridge is forecast to strengthen much more. However, a shortwave trough is forecast to break down the ridge Sunday into Monday, which will likely keep temperatures from warming too much and bring a chance for showers and thunderstorms. -Coulston && .AVIATION... 552 PM MDT Mon Jul 25 2022 (25/00Z TAF period) Vicinity showers and thunderstorms are possible this evening across North central terminals. Most storms are expected to diminish between 03Z and 06z Tuesday. Generally VFR conditions are expected overnight through Tuesday morning. Webb Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 82 55 86 / 60 10 0 0 CTB 53 77 55 80 / 50 0 0 0 HLN 59 87 58 91 / 20 0 0 0 BZN 54 86 53 90 / 20 10 0 0 WYS 44 81 43 83 / 10 10 0 0 DLN 51 84 51 86 / 0 0 0 0 HVR 55 81 56 83 / 20 0 0 0 LWT 53 78 52 81 / 60 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
651 PM MDT Mon Jul 25 2022
MTZ009-260115-
Northern Rocky Mountain Front MT-
651 PM MDT Mon Jul 25 2022
...A strong thunderstorm will impact portions of south central
Glacier County through 715 PM MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, or 46 miles northeast of Evergreen, moving southeast at 20
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kiowa, East Glacier Park Village, East Glacier Park and Starr School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4870 11321 4843 11296 4832 11336 4834 11338
4837 11334 4842 11335 4842 11340 4846 11348
4855 11347 4855 11350 4859 11356
TIME...MOT...LOC 0050Z 331DEG 16KT 4857 11339
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HARTThe Missoula radar (KMSX), 193 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Mesonet station MRYM8 (Glacier National Park, St. Mary) 1 SSW MT US measured 1.34 inches of heavy rainfall.
Mesonet station DCRM8 (Deep Creek Raws) measured a 62 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037931, 1033897.